Institutional members access full text with Ovid®

NEW WARNINGS ABOUT IMMUNOSUPPRESSIVE DRUGS

Aschenbrenner, Diane S. MS, APRN, BC

AJN, American Journal of Nursing: January 2010 - Volume 110 - Issue 1 - p 60
doi: 10.1097/01.NAJ.0000366059.59970.73
Drug Watch

* The FDA is requiring that a warning be added to the labeling of the immunosuppressive drugs sirolimus, cyclosporine, cyclosporine modified, mycophenolate mofetil, and mycophenolic acid, emphasizing the association between their use and opportunistic infections, including activation of latent viral infections such as BK virus–associated nephropathy.

* BK virus nephropathy is most common in patients who have undergone kidney transplantation and can lead to loss of the allograft.

* The labeling of mycophenolate mofetil has been further revised to warn that cases of pure red cell aplasia have been reported with use of the drug.

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: dianea@son.jhmi.edu.

© 2010 Lippincott Williams & Wilkins. All rights reserved.